Alert archive / Kansas / Red Flag Warnings in 2015
Red Flag Warning 5, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Mar 23, 2015, 3:45 PM CDT for 8 counties in Kansas. It took effect at Mar 24, 2015, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 23, 2015, 3:45 PM CDT (20:45 UTC)
- In effect from
- Mar 24, 2015, 1:00 PM CDT
- Expired
- Mar 24, 2015, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Ellsworth County, KS, Harper County, KS, Kingman County, KS, Lincoln County, KS, Reno County, KS, Rice County, KS, Russell County, KS
The radar
The Wichita radar (KICT), 102 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1817 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
264 WWUS83 KICT 232045 RFWICT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 345 PM CDT MON MAR 23 2015 ...CRITICAL GRASSLAND FIRE DANGER POSSIBLE TUESDAY... KSZ032-033-047-048-050-067-082-091-241145- /O.UPG.KICT.FW.A.0002.150324T1800Z-150325T0000Z/ /O.NEW.KICT.FW.W.0005.150324T1800Z-150325T0000Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-RENO-KINGMAN-HARPER- 345 PM CDT MON MAR 23 2015 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM CDT TUESDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033... 047...048...050...067...082 AND 091... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG WARNING FOR EXTREME GRASSLAND FIRE DANGER...WHICH IS IN EFFECT FROM 1 PM TO 7 PM CDT TUESDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * EXTREME GRASSLAND FIRE DANGER...IS FORECAST. * WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS UP TO 35 MPH. * RELATIVE HUMIDITY...AS LOW AS 21 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS FIRE WEATHER PRODUCT. && $$ BILLINGS WRIGHT
2 follow-up statements
055 WWUS83 KICT 240817 RFWICT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 317 AM CDT TUE MAR 24 2015 KSZ032-033-047-048-050-067-082-091-242330- /O.CON.KICT.FW.W.0005.150324T1800Z-150325T0000Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-RENO-KINGMAN-HARPER- 317 AM CDT TUE MAR 24 2015 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...047...048...050...067...082 AND 091... * EXTREME GRASSLAND FIRE DANGER...IS FORECAST. * WINDS...NORTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH. * RELATIVE HUMIDITY...AS LOW AS 20 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS FIRE WEATHER PRODUCT. && $$
742 WWUS83 KICT 242358 RFWICT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 658 PM CDT TUE MAR 24 2015 ...RED FLAG WARNING HAS EXPIRED... KSZ032-033-047-048-050-067-082-091-250100- /O.EXP.KICT.FW.W.0005.000000T0000Z-150325T0000Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-RENO-KINGMAN-HARPER- 658 PM CDT TUE MAR 24 2015 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033... 047...048...050...067...082 AND 091... WITH NORTHWEST WINDS DIMINISHING TO AROUND 10 MPH AND SLOWLY INCREASING RELATIVE HUMIDITIES THE RED FLAG WARNING THAT HAD BEEN IN EFFECT FOR AREAS WEST OF A LINE FROM AROUND LINCOLN...THROUGH HUTCHINSON TO HARPER HAS BEEN ALLOWED TO EXPIRE. $$ ES
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 23, 3:23 PM CDT, 22 minutes earlier.
Area forecast discussion, Mar 23, 3:23 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 323 PM CDT MON MAR 23 2015 .SYNOPSIS... ISSUED AT 323 PM CDT MON MAR 23 2015 WEAK RIDGING ALOFT THIS AFTERNOON WITH SLIGHT SOUTHWESTERLY FLOW ALOFT. THE SURFACE FRONT IS LOCATED NEAR TO JUST NORTH OF THE THE OKLAHOMA/KANSAS BORDER AS OF 3 PM. EARLIER CLOUDS HAVE SCATTERED OUT ALLOWING FOR TEMPERATURES TO WARM INTO THE 60S AND 70S. BILLINGS WRIGHT && .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 323 PM CDT MON MAR 23 2015 TONIGHT AND TUESDAY: TONIGHT INTO TUESDAY WILL BE THE FIRST WAVE OF POSSIBLE THUNDERSTORMS. THE SHORT-TERM HIGHER RESOLUTION GUIDANCE IS INDICATING THUNDERSTORM INITIATION SOMEWHERE BETWEEN WICHITA AND MCPHERSON. EARLIER HIGHER-RES GUIDANCE WAS FURTHER NORTH WITH THE INITIATION...LIKE THE NAM BUT THE MOST RECENT TRENDED FURTHER SOUTH. KEPT POPS IN SOUTH FOR THIS POSSIBILITY. CURRENTLY EXPECTING THE BEST GROUPING OF THUNDERSTORMS TO BE OVER CENTRAL KANSAS BEFORE MOVING NORTHEAST INTO NORTHEAST KANSAS DURING THE OVERNIGHT HOURS. SHEAR AND CAPE ARE PLENTIFUL ENOUGH THAT A FEW THUNDERSTORMS MAY PRODUCE MARGINAL SEVERE HAIL NEAR 1 INCH. LIGHT PRECIPITATION WILL MAY PERSIST TUESDAY MORNING. PRECIPITATION WILL APPEAR AS MORE DRIZZLE AND LIGHT RAIN OVER SOUTH CENTRAL KANSAS BECOMING MORE WIDESPREAD ACROSS EASTERN KANSAS. THIS WILL PRECIPITATION WILL OCCUR AHEAD OF THE SURFACE LOW WHICH WILL BE ASSOCIATED WITH THE UPPER DISTURBANCE MOVING ACROSS THE CENTRAL PLAINS. CONTINUED WITH THE THUNDERSTORM CHANCES THROUGH THE REMAINDER OF THE DAY TUESDAY ENDING FROM WEST TO EAST AS THE SURFACE LOW AND FRONT TRACKS EASTWARD. BEHIND THE FRONT/LOW NORTHWESTERLY WINDS WILL BE STRONG WHICH WILL COMBINE WITH LOWER DEWPOINTS TO INCREASE FIRE DANGER. A FIRE WEATHER WATCH WHICH WAS ISSUED PREVIOUSLY WILL BE UPGRADED TO A RED FLAG WARNING...SEE DETAILS BELOW. TEMPERATURES DURING THE DAY AHEAD OF THE FRONT WILL BE WARM...WITH HIGHS IN THE 60S AND 70S BEFORE DROPPING WITH THE FRONTAL PASSAGE. WEDNESDAY - THURSDAY: AFTER QUIETING DOWN TUESDAY NIGHT THE FRONT WILL LIFT BACK NORTH WEDNESDAY RETURNING THUNDERSTORM CHANCES TO SOUTHERN KANSAS THROUGHOUT THE DAY AND OVERNIGHT HOURS WEDNESDAY AHEAD OF THE COLD FRONT AHEAD OF THE NEXT POTENT UPPER DISTURBANCE. THESE THUNDERSTORMS AGAIN COULD BE STRONG TO SEVERE WITH PLENTIFUL CAPE AND SHEAR. TEMPERATURES WILL COOL FROM THE 60S BACK INTO THE 50S BEHIND THE FRONT ON THURSDAY. A SECONDARY DISTURBANCE IN THE MAIN UPPER WAVE WILL IMPACT THE AREA LATE THURSDAY NIGHT WHICH WILL BRING THE POTENTIAL FOR RAIN AND POSSIBLY SNOW TO THE AREA AS TEMPERATURES DIP BELOW FREEZING BY EARLY FRIDAY. BILLINGS WRIGHT .LONG TERM...(FRIDAY THROUGH MONDAY) ISSUED AT 323 PM CDT MON MAR 23 2015 THE EXTENDED BEGINS FRIDAY AS THE MAIN UPPER WAVE EXITS TO THE EAST...CLEARING OUT THE PRECIPITATION BY MORNING. TEMPERATURES ARE EXPECTED TO WARM BACK INTO THE 50S. SURFACE HIGH PRESSURE MOVES OVERHEAD QUICKLY FRIDAY NIGHT ALLOWING SOUTHERLY FLOW TO RETURN FOR THE WEEKEND AND TEMPERATURES TO WARM. HIGHS FOR THE WEEKEND WILL BE IN THE 60S AND 70S. ANOTHER WAVE MOVING SOUTHWARD AROUND THE TROUGH OVER THE EAST MAY IMPACT EASTERN KANSAS...CAUSING ANOTHER CHANCE FOR PRECIPITATION FRIDAY NIGHT AND EARLY SATURDAY...BUT IT WILL DEPEND ON HOW FAR WEST THE WAVE IS AND AT THIS TIME THAT IS IN QUESTION AND HAVE LEFT THE FORECAST DRY. ANOTHER NICE...ABOVE NORMAL WEEKEND IN THE FORECAST. BILLINGS WRIGHT && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1239 PM CDT MON MAR 23 2015 MAIN AVIATION CONCERNS WILL BE STORMS TONIGHT AND LOW CLOUDS AND FOG EARLY TUE MORNING. COLD FRONT THAT CAME THROUGH LAST NIGHT IS CURRENTLY SITUATED ACROSS EXTREME NORTHERN OK. THIS FRONT IS EXPECTED TO GRADUALLY LIFT NORTH LATE THIS AFTERNOON AND THIS EVENING. ELEVATED STORMS ARE EXPECTED TO DEVELOP AFTER 00Z OVER MAINLY CENTRAL KS AND SHOULD BE NORTHEAST OF THE FORECAST AREA BY 07Z. LOW LEVEL MOISTURE WILL CONTINUE TO INCREASE OVERNIGHT WHICH WILL RESULT IN SOME IFR CEILINGS GENERALLY AFTER 09Z FOR LOCATIONS ALONG AND WEST OF I-135. A DRYLINE/SURFACE TROUGH IS EXPECTED TO PUSH THROUGH THE AREA TOMORROW WITH THIS FEATURE MOVING THROUGH KRSL AND KSLN AROUND 13-15Z WHICH WILL FLIP WINDS AROUND TO THE NORTH. LAWSON && .FIRE WEATHER... ISSUED AT 323 PM CDT MON MAR 23 2015 GRASSLAND FIRE DANGER CONDITIONS WILL BE EXTREME DURING THE DAY TOMORROW BEHIND THE COLD FRONT. DEWPOINTS WILL DROP SIGNIFICANTLY WITH STRONG NORTHWESTERLY WINDS WHICH WILL CAUSE GFDI VALUES TO REACH INTO THE EXTREME RANGE. THE FIRE WEATHER WATCH HAS BEEN UPGRADED TO A RED FLAG WARNING. COULD SEE THE RED FLAG WARNING EXPANDED EASTWARD SLIGHTLY...BUT WILL ALLOW THE NEXT SHIFT TO MAKE THAT CALL DEPENDING ON LATER FORECAST GUIDANCE AND POSSIBLE PRECIPITATION TONIGHT. VERY HIGH FIRE DANGER WILL AGAIN BE POSSIBLE ON WEDNESDAY WITH LOW RELATIVE HUMIDITIES AND BREEZY NORTH WINDS. BILLINGS WRIGHT && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 53 74 43 69 / 30 20 0 30 HUTCHINSON 47 72 42 69 / 40 20 0 20 NEWTON 50 72 43 68 / 50 20 0 20 ELDORADO 52 73 43 69 / 40 30 0 30 WINFIELD-KWLD 56 76 43 69 / 30 20 0 30 RUSSELL 42 70 37 64 / 60 20 0 10 GREAT BEND 44 72 39 65 / 60 20 0 10 SALINA 44 68 39 66 / 60 30 0 10 MCPHERSON 47 71 41 68 / 60 20 0 10 COFFEYVILLE 53 76 43 72 / 40 30 10 40 CHANUTE 52 73 42 70 / 50 30 0 40 IOLA 51 72 42 70 / 50 30 0 30 PARSONS-KPPF 53 75 43 70 / 40 30 10 40 && .ICT WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 1 PM TO 7 PM CDT TUESDAY FOR KSZ032-033- 047-048-050-067-082-091. &&
Hazardous weather outlook, Mar 23, 9:35 AM CDT, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 935 AM CDT MON MAR 23 2015 KSZ032-033-047>053-067>072-082-083-091>096-098>100-240930- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 935 AM CDT MON MAR 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED STRONG TO MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT...WITH THE HIGHEST PROBABILITIES ACROSS CENTRAL AND NORTHEAST KANSAS. THE MAIN THREAT WILL BE DIME TO QUARTER SIZE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN OVER CENTRAL KANSAS AND FAR SOUTHEAST KANSAS ON TUESDAY. A FEW STRONG TO SEVERE STORMS COULD AFFECT FAR SOUTHEAST KANSAS TUESDAY AFTERNOON. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. THERE IS A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS OVER SOUTHEASTERN KANSAS WEDNESDAY AFTERNOON. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. VERY HIGH TO POTENTIALLY EXTREME GRASSLAND FIRE DANGER IS EXPECTED TUESDAY AREA-WIDE...HIGHEST WEST OF INTERSTATE 135. PLEASE REFER TO THE FIRE WEATHER WATCH FOR DETAILS. VERY HIGH GRASSLAND FIRE DANGER IS ALSO POSSIBLE WEDNESDAY GENERALLY ALONG AND WEST OF THE FLINT HILLS. OUTDOOR BURNING SHOULD BE AVOIDED DURING THESE PERIODS. LIGHT SNOW IS POSSIBLE ACROSS MUCH OF THE AREA THURSDAY NIGHT. ANY SNOW ACCUMULATIONS ARE EXPECTED TO BE LESS THAN 1 INCH. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. STORM SPOTTERS MAY BE NEEDED TUESDAY AFTERNOON AND WEDNESDAY AFTERNOON IN SOUTHEASTERN KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP LAWSON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 3:31 AM CDT | Fire Weather Watch | ICT | Barton, Ellsworth, Harper, Kingman, Lincoln, Reno and 2 more | 12 hr |
Nearby
Red Flag Warnings in Kansas, 2015Every red flag warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.